Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 163, NWS St. Louis, MO

September 15, 2016Marion County, Monroe County, Ralls County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Sep 15, 2016, 8:25 PM CDT for Marion County, Monroe County, Ralls County, Missouri. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2016, 8:25 PM CDT (01:25 UTC)
Expired
Sep 15, 2016, 8:46 PM CDT
In force
21 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Marion County, MO, Monroe County, MO, Ralls County, MO

The radar

The St Louis radar (KLSX), 152 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.4 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2016-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 491 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2016-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
491 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1333 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

304 
WUUS53 KLSX 160125
SVRLSX
MOC127-137-173-160215-
/O.NEW.KLSX.SV.W.0163.160916T0125Z-160916T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
825 PM CDT THU SEP 15 2016

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MONROE COUNTY IN NORTHEASTERN MISSOURI...
  NORTHWESTERN RALLS COUNTY IN NORTHEASTERN MISSOURI...
  MARION COUNTY IN NORTHEASTERN MISSOURI...

* UNTIL 915 PM CDT.

* AT 825 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MONROE
  CITY... MOVING NORTH AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MONROE CITY...WARREN...PHILADELPHIA...TAYLOR AND INDIAN CREEK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3995 9158 3993 9148 3954 9172 3958 9188
      3966 9185 3990 9184 3995 9183
TIME...MOT...LOC 0125Z 197DEG 23KT 3961 9180 

HAIL...1.00IN
WIND...60MPH
 
$$

CARNEY
1 follow-up statement
207 
WWUS53 KLSX 160146
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
846 PM CDT THU SEP 15 2016

MOC127-137-173-160155-
/O.CAN.KLSX.SV.W.0163.000000T0000Z-160916T0215Z/
MONROE MO-RALLS MO-MARION MO-
846 PM CDT THU SEP 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MONROE...
NORTHWESTERN RALLS AND MARION COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.  HOWEVER SMALL HAIL...GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3995 9158 3993 9148 3954 9172 3958 9188
      3966 9185 3990 9184 3995 9183
TIME...MOT...LOC 0142Z 197DEG 23KT 3974 9175 

$$

CARNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 7:28 PM CDT, 57 minutes earlier.

Area forecast discussion, Sep 15, 7:28 PM CDT, 57 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
728 PM CDT THU SEP 15 2016

.SHORT TERM...  (Through Late Friday Afternoon)
Issued at 341 PM CDT Thu Sep 15 2016

Ongoing scattered thunderstorms will diminish somewhat this evening
with the loss of daytime heating.  This is reflected well with the
latest runs of the HRRR.  Chances for showers and thunderstorms will
increase late tonight across central and northeast Missouri and west
central Illinois.  This will occur as low level moisture convergence
increases under the approach of the first in a series of weak mid
level shortwaves that will move across the area the next few days.
These showers and thunderstorms will spread to the southeast during
the day tomorrow as GFS shows persistent low level moisture
convergence under southwesterly mid level flow.

Do not expect much diurnal swing in temperatures with the clouds and
the rain.  Agreeable MOS temperatures which only have about a 15
degree diurnal swing look reasonable.

Britt

.LONG TERM...  (Friday Night through Next Thursday)
Issued at 341 PM CDT Thu Sep 15 2016

(Friday Night - Saturday Night)

Showers and thunderstorms should be ongoing Friday evening with the
best chances across roughly the southeastern 1/2 of the CWA.
Combination of DCPVA downstream of a vort max embedded with SW
flow aloft and UL divergence within right-entrance region of jet
streak aloft should continue to maintain this ongoing convection
through the nighttime hours. Expect a gradual shift of the highest
PoPs to the southeast through the night. More unsure of coverage
of showers and storms along actual synoptic cold front which is
expected to be entering the CWA very late Friday night and early
Saturday morning. With better forcing for large-scale ascent to
the south and weak convergence along the cold front...coverage of
storms should be more scattered. Lows on Friday night/Saturday
morning will once again be on the mild side for as CWA will
remain in the warm sector.

Cold front will continue to move southeastward through the day on
Saturday. Effective baroclinic zone will likely be south of the
CWA by Saturday morning due to antecedent convection...but there
is still a chance of showers/storms along the synoptic cold
front. Coverage of storms along the front will be dependent at
least in part on how much the atmosphere can destabilize behind
the earlier round of storms. If atmosphere is able to fully
recover...coverage of storms may be greater than currently
forecast whereas it is also possible that antecedent
clouds/precipitation inhibit convection from firing with a dry
fropa or just isolated activity along the boundary.

Just have schc-chc PoPs across the southeastern 1/3 of the CWA early
on Saturday evening along/ahead of the cold front. Front should
be through the entirety of the CWA by 0600 UTC Sunday so expect
dry conditions late Saturday night along with slightly cooler
minimum temperatures compared to the previous several days.

(Sunday - Next Thursday)

The extended portion of the forecast continues to look dry or at
least mostly dry and mild for mid/late September. Weak cold front
moves through on Monday night/early Tuesday but chances of
widespread precipitation look low at this time as best upper-air
forcing is across the Great Lakes along with weak moisture return
ahead of the front. Mid/upper level ridge will begin to build in
for the middle of next week. This should continue to promote dry
weather along with moderating temperatures back into the mid 80s.

Gosselin

&&

.AVIATION...  (For the 00z TAFs through 00z Friday Evening)
Issued at 651 PM CDT Thu Sep 15 2016

Scattered SHRA/TSRA will diminish early this evening with the
loss of diurnal heating. Additional SHRA/TSRA will spread across
the area late tonight and tomorrow ahead of an upper-level
disturbance. There may be a lull during the afternoon hours before
another round of precipitation develops across the area. Winds
will remain southeasterly to southwesterly through the period.

Kanofsky

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Sep 15, 3:40 PM CDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAINT LOUIS MO
340 PM CDT THU SEP 15 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-161200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
340 PM CDT THU SEP 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

GOSSELIN

In the hours before

Local storm report, Sep 15, 4:40 PM CDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
440 PM CDT THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             JEFFERSON CITY          38.57N  92.19W
09/15/2016  M0.25 INCH       COLE               MO   TRAINED SPOTTER

&&

KANOFSKY
Special weather statement, Sep 15, 4:43 PM CDT, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
443 PM CDT THU SEP 15 2016

MOZ049>052-059-060-152230-
MONTGOMERY MO-OSAGE MO-GASCONADE MO-CALLAWAY MO-WARREN MO-LINCOLN MO-
443 PM CDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CALLAWAY...SOUTHERN
MONTGOMERY...NORTHWESTERN GASCONADE...SOUTHWESTERN LINCOLN...
NORTHEASTERN OSAGE AND NORTHERN WARREN COUNTIES UNTIL 530 PM CDT...

AT 443 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HOLTS SUMMIT...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WARRENTON...HERMANN...NEW FLORENCE...JONESBURG...TRUESDALE...
HAWK POINT...CHAMOIS...BELLFLOWER...BIG SPRING...GASCONADE...
HIGH HILL...MOKANE...RHINELAND...MORRISON...TRUXTON...MCKITTRICK...
CAVE...PORTLAND...REFORM AND STEEDMAN.

THIS INCLUDES INTERSTATE 70 IN MISSOURI BETWEEN EXITS 175 AND 193.

THIS ALSO INCLUDES  DEUTSCHHEIM HISTORIC SITE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3912 9111 3889 9094 3889 9095 3888 9096
      3854 9183 3870 9194
TIME...MOT...LOC 2143Z 212DEG 18KT 3860 9211

CARNEY
Special weather statement, Sep 15, 4:45 PM CDT, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
445 PM CDT THU SEP 15 2016

MOZ048>050-152230-
OSAGE MO-COLE MO-CALLAWAY MO-
445 PM CDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COLE...SOUTHERN
CALLAWAY AND NORTH CENTRAL OSAGE COUNTIES UNTIL 530 PM CDT...

AT 444 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HOLTS SUMMIT...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JEFFERSON CITY...FULTON...HOLTS SUMMIT...TAOS...NEW BLOOMFIELD...
LAKE MYKEE TOWN...LAKE MYKEE...MOKANE...WAINWRIGHT...CARRINGTON...
GUTHRIE...TEBBETTS...OSAGE CITY...REFORM...STEEDMAN...
BONNOTS MILL AND SCHUBERT.

THIS ALSO INCLUDES  CLARKS HILL/NORTON HISTORIC SITE AND JEFFERSON
LANDING HISTORIC SITE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3847 9204 3858 9224 3894 9201 3879 9172
TIME...MOT...LOC 2144Z 212DEG 18KT 3860 9209

CARNEY
Local storm report, Sep 15, 4:50 PM CDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
450 PM CDT THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             HOLTS SUMMIT            38.64N  92.12W
09/15/2016  E0.25 INCH       CALLAWAY           MO   TRAINED SPOTTER

            HAIL SLIGHTLY LARGER THAN PEAS

&&

KANOFSKY
Local storm report, Sep 15, 5:01 PM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
501 PM CDT THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             JEFFERSON CITY          38.57N  92.19W
09/15/2016  M0.70 INCH       COLE               MO   BROADCAST MEDIA

&&

CARNEY
Special weather statement, Sep 15, 7:55 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
755 PM CDT THU SEP 15 2016

MOZ026-027-034-035-160145-
RALLS MO-MARION MO-SHELBY MO-MONROE MO-
755 PM CDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MONROE...SOUTHEASTERN
SHELBY...NORTHWESTERN RALLS AND SOUTHWESTERN MARION COUNTIES UNTIL
845 PM CDT...

AT 755 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SANTA FE...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MONROE CITY...PARIS...SANTA FE...HUNNEWELL...STOUTSVILLE...
THE LANDING...INDIAN CREEK AND FLORIDA.

THIS ALSO INCLUDES  MARK TWAIN LAKE RECREATIONAL AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3964 9157 3934 9180 3934 9191 3938 9204
      3974 9189
TIME...MOT...LOC 0055Z 203DEG 17KT 3942 9189

CARNEY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 7:55 PM CDTSpecial Weather StatementLSXMonroe50 min
Sep 16, 8:51 AM CDTAreal Flood AdvisoryLSXSaint Louis, City of Saint Louis3 hr
Sep 16, 3:30 PM CDTTornado WarningLSXSainte Genevieve30 min
Sep 16, 4:25 PM CDTAreal Flood AdvisoryLSXJefferson, Sainte Genevieve, Saint Francois6 hr
Sep 16, 5:00 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve30 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.